Lightning, Middlesex
- When
- May 31, 1:20 PM EST
- Where
- Middlesex County, 0.67 mi NNE of South Lincoln
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 42.428, -71.314
Lightning struck DeCordova Museum. Unspecified damage was reported.
A warm, moist airmass moved into southern New England providing enough instability for showers and thunderstorms to develop across the area. Several of these storms had very strong winds associated with them, evident in a 69 mph wind gust in Windsor Locks, CT and wind damage across much of western Massachusetts and northern Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A warm, moist airmass moved into southern New England providing enough instability for showers and thunderstorms to develop across the area. Several of these storms had very strong winds associated with them, evident in a 69 mph wind gust in Windsor Locks, CT and wind damage across much of western Massachusetts and northern Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 12:20 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
120 PM EDT SAT MAY 31 2008
.SYNOPSIS...
POTENT LOW PRES WILL MOVE INTO NORTHERN NEW ENGLAND LATE TODAY
PRODUCING GUSTY...SHOWERY AND INCREASINGLY HUMID CONDITIONS WITH A
CHANCE OF STRONG THUNDERSTORMS. THEREAFTER SUNDAY AND MONDAY WILL
LIKELY TURN OUT FAIR AND WARM. ANOTHER SYSTEM WILL BRING A CHANCE OF
SHOWERS LATER TUESDAY INTO MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN UPDATE TO GRIDS WAS TO MODIFY HOURLY POPS AND WIND SPEEDS. IN
ADDITION THE HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO REFLECT
CURRENT THINKING. SCATTERED CONVECTION EXPECTED TO REDEVELOP ACROSS
NEW YORK STATE WHERE THE BEST LOW LEVEL INSTABILITY IS LOCATED...AND
THEN CROSS WESTERN NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING.
THE STORM PREDICTION CENTERS CONVECTIVE OUTLOOK MAINTAINS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND WESTERN PORTIONS OF THE
FORECAST AREA...MAINLY FOR DAMAGING WIND AND LARGE HAIL. LOCALLY HEAVY
RAINFALL AND URBAN AND POOR DRAINAGE FLOODING EXPECTED WITH ANY
THUNDERSTORMS.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER. WARM SECTOR AIRMASS
WILL TRY TO MOVE UP ACROSS CT VALLEY SAT AFTERNOON WHERE SOME
SUNSHINE IS POSSIBLE LATE IN THE DAY AFTER A BATCH OF SHOWERS MOVE
THROUGH MIDDAY. BEST MOISTURE/INSTABILITY EXPECTED FROM SW MA
THROUGH WESTERN CT. PLS SEE SPC DAY1 WHICH MIRRORS OUR COLLABORATION
EFFORTS ON THIS MID SHIFT.
AIRMASS BETTER PRIMED FOR STRONG CONVECTION MID ATLC REGION WHERE
MORE HEAT/INSTABILITY AND WE WILL HAVE TO WATCH THIS AS IT SLIDES
EWD POSSIBLY AFFECTING SW ZONES LATE TODAY.
SUPERCELLS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...WITH
GREATEST PROB SW OF SNE.
CLOUD COVER AND SOUTHERLY WINDS WILL HOLD STABILITY ACROSS EASTERN
NEW ENGLAND DURING THE DAYLIGHT HOURS SO SVR NOT LIKELY THERE.
THE 00Z/31 GFS IS CONTG A TREND SEEN FOR SEVERAL GFS CYCLES CARRYING
DECENT CAPE AND INSTABILITY TO THE NE MASS COAST BY 05Z SUNDAY. NGM
BEST LI IS RATHER NOTABLE -8
IT APPEARS THAT WE HAVE THE POTENTIAL FOR A CLUSTER OF SVR STORMS
MIGRATING SOMEWHERE ALONG THE MASS PIKE NEWD TO THE S NH BORDER
DURING THE EVENING WITH CAPE NOW PROJECTED OVER 1000J EVEN AT 06Z
SUN ALONG WITH TT 50+ AND DEEP INSTABILITY. WIND FIELDS APPEAR TO BE
LESSENING DURING THE NIGHT SO THAT SVR RISK MAY BE MARGINAL
HAIL/WIND?
HWO HAS OUR MESSAGE AND SKYWARN WILL LIKELY BE NEEDED IN THE OFFICE.
HIGH SURF ADVY POSTED THIS EVENING AND OVERNIGHT. TRIMMED WNA4 WAVES
BY 25 PCT IN WAA PATTERN BUT EVENTUALLY 7 FOOTERS SHOULD POUND THE
OCEAN EXPOSED S COASTS. THE SURF ADVY PROJECTS HIGHEST SEAS TONIGHT.
ADJUSTMENTS MAY BE NEEDED AS THE REALITY UNFOLDS. IF ANYTHING...WE
MAY NEED TO EXTEND THE HIGH SURF INTO SUNDAY...A TIME WHEN MORE
PEOPLE MAY TRY FOR THE BEACHES.
SURF ZONE HIGH RISK RIPS FCST POSTING SOON.
IT WILL BECOME WINDY ALONG THE SOUTH COAST THIS AFTERNOON AS LOW
LEVEL JET MOVES ACROSS THE REGION. CORE OF STRONGEST WINDS BELOW 2K
FT WILL BE ACROSS CAPE/ISLANDS WHERE WIND ADVY CRITERIA MAY BE MET.
NO ADVY YET. DAY SHIFT MAY UPSHIFT ONCE IT BECOMES MORE EVIDENT.
WE ALSO NEED TO MONITOR THE I95 CORRIDOR DURING THE PERIOD 15Z-20Z
TODAY. IF SOMEHOW TEMPS ARE WARMER...MORE AS 00Z/31 NAM THAN THE GFS
RAIN COOLED...THEN G40 KTS WOULD BE POSSIBLE I95 CORRIDOR...AND MAYBE
45 KTS AT MQE.
SUNDAY...MAINLY DRY USING 00Z/31 GFS MOSGUIDE AS DEEP MOISTURE
DEPARTS. SMALL CHC BRIEF SHOWER W OF THE CT RVR. NICE DAY...BREEZY.
WE SAW THE EC WITH A LITTLE MORE PRONOUNCED SHOWER RISK. MOST OF OUR
FCST FOCUS WAS ON TODAY.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS DIVERGE FOR MIDWEEK. HOWEVER...WITH SYSTEM APPROACHING FROM
THE WEST ALONG WITH BACKDOOR FRONT PASSAGE...FEEL THAT AT LEAST A
CHANCE OF SHOWERS IS A GOOD IDEA FROM TUESDAY THROUGH THURSDAY. IT
WON/T BE WET THE WHOLE TIME...BUT IT MAY TAKE ANOTHER FEW MODEL RUNS
BEFORE WE CAN PIN DOWN WHEN THE BEST CHANCE OF SHOWERS WILL BE. AS
FOR TEMPS...THEY WILL BE COOLER DURING THIS PERIOD DUE TO ONSHORE
FLOW.
IT LOOKS AS THOUGH AND DRIER AND MUCH WARMER STRETCH OF WEATHER
RESUMES AT THE END OF THE WEEK AND THE WEEKEND.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
REST OF TODAY...ALREADY NOTING MVFR CIGS INTO KBAF...KBDL AND KORH
AHEAD OF MAIN ACTION. WILL LIKELY SEE CONDITIONS CONTINUE TO
DETERIORATE THROUGH THE MORNING. LOCAL IFR IN SHOWERS...SCT
THUNDERSTORMS AND FOG PATCHES LATE TODAY. ISOLATED SVR THUNDERSTORMS
POSSIBLE CONNECTICUT RIVER VALLEY WESTWARD AFT 3 PM. LLWS EXTREME SE
TERMINALS MAINLY AFT 18Z WITH 55KT SW LOW LEVEL JET.
TONIGHT...SCATTERED SHOWERS AND A CLUSTER OF STRONG TSTMS AND MVFR
CONDS THROUGH MIDNIGHT...WHICH WILL IMPROVE TO VFR FROM W-E AFTER
MIDNIGHT. IFR STRATUS S COAST /HYA FMH AND ACK/ ALL NIGHT.
SUN....VFR...EXCEPT IFR HYA FMH AND ACK GRADUALLY CLEAR FORENOON OR
EARLY AFTN AS GRADIENT BECOMES WEST. GUSTY W WINDS AT LEAST 20 KTS
ALL TAF SITES IN THE AFTN.
OUTLOOK SUN NIGHT THROUGH MONDAY...
VFR MONDAY. POSSIBLE MVFR TUE AND WED IN ONSHORE FLOW AND POSSIBLE
SHOWERS.
&&
.MARINE...
TODAY...DECENT PRESSURE GRADIENT WIND CONTINUES WITH A 50-55 KT SW
LOW LEVEL JET APPROACHING THE SOUTHEASTERN WATERS. HOWEVER STRATUS
CLOUDS HAVE OVERSPREAD MUCH OF THE SOUTH COAST DUE TO INCREASING
DEWPOINT AIR. THIS HAS CAPPED THE POTENTIAL MOMENTUM TRANSFER. THUS
HAVE CONVERTED THE GALE WARNINGS TO SMALL CRAFT ADVISORY ACROSS
NARRAGANSETT BAY AND BUZZARDS BAY. STRONGER GUSTS POSSIBLE IN ANY
CONVECTION. SMALL CRAFT ADVISORIES REMAIN ELSEWHERE THROUGH THIS EVENING.
PREVIOUS DISC...
UNDERCUT WNAWAVE GUIDANCE GIVEN ITS HIGH BIAS IN SOUTHERLY FLOW...BUT
STILL BUILDING TO 7-9 FT OVER OUTER WATERS TONIGHT. THE TRIM WAS 25
PCT TODAY AND TONIGHT BLENDED DOWN TO 5 PCT SUNDAY EVENING.
TONIGHT...S/SW WIND 20-30 KTS THIS EVENING...THEN DIMINISHING
OVERNIGHT AS LLJ MOVES EWD.
SUN...SCA SEAS SUNDAY IN THE OPEN WATERS. SCA GUSTS NEAR SHORE E
MASS WATERS IN THE AFTN AND THE SCA EXTENSION THERE CAN BE REVISITED
LATE TODAY OR SUNDAY.
OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...
SMALL CRAFT SEAS ARE CONTINUED TO BE EXPECTED INTO MONDAY...THEN
RELATIVELY TRANQUIL CONDITIONS ARE EXPECTED TO RESUME LATER MONDAY
AND TUESDAY. SEAS MAY ONCE AGAIN INCREASE IN EASTERLY FLOW MIDWEEK.
WINDS WILL LIKELY INCREASE AS WELL.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 5 AM EDT SUNDAY
FOR MAZ023-024.
NH...NONE.
RI...HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 5 AM EDT SUNDAY
FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ231>233.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
234-236.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ235-237-254-
255.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ250.
&&
SYNOPSIS...
NEAR TERM...STRAUSS 110 PM
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...STRAUSS 110 PMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1240 PM EDT SAT MAY 31 2008 CTZ004-MAZ007-013>019-NHZ011-012-015-RIZ001>005-011645- WINDHAM CT-EASTERN ESSEX MA-WESTERN NORFOLK MA- SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 1240 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ANYTIME INTO EARLY TONIGHT WITH THE ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 3 PM PRIMARILY OCCUR NEAR OR WEST OF THE MONADNOCKS IN SOUTHWEST NEW HAMPSHIRE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MAZ023-024-RIZ006>008-011645- DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1240 PM EDT SAT MAY 31 2008 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. SCATTERED THUNDERSTORMS ARE POSSIBLE ANYTIME LATE THIS MORNING INTO EARLY TONIGHT...BUT THE THREAT FOR SEVERE WEATHER REMAINS VERY LOW AT THIS TIME. HEAVY RAIN FROM ANY THUNDERSTORMS MAY CAUSE BRIEF POOR DRAINAGE FLOODING. THERE IS STILL A LOW PROBABILITY FOR SUSTAINED SOUTHWEST WINDS OF 30 TO 35 MPH FOR AN HOUR OR TWO OVER COASTAL SOUTHEAST NEW ENGLAND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS SURF CONDITIONS MAY LINGER ALL DAY SUNDAY ON THE OCEAN EXPOSED SOUTH COASTS AND THE HIGH SURF ADVISORY MAY NEED TO BE EXTENDED INTO SUNDAY. SOUTHWEST WINDS MAY PICK UP AGAIN TUESDAY NIGHT AND WEDNESDAY. HIGH SWELLS MAY AGAIN CAUSE HAZARDOUS SURF CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MAZ020>022-011645- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA- 1240 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ANYTIME INTO EARLY TONIGHT... BUT THE THREAT FOR SEVERE WEATHER REMAINS VERY LOW AT THIS TIME. HEAVY RAIN FROM ANY THUNDERSTORMS MAY CAUSE BRIEF POOR DRAINAGE FLOODING. THERE IS STILL A LOW PROBABILITY FOR WIND ADVISORY SUSTAINED SOUTHWEST WINDS OF 30 TO 35 MPH FOR AN HOUR OR TWO OVER COASTAL SOUTHEAST NEW ENGLAND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ230>233-235-237-250-254-255-011645- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1240 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY TONIGHT POSSIBLY PRODUCING A SOUTHWEST GUST TO 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ234-236-011645- BUZZARDS BAY-NARRAGANSETT BAY- 1240 PM EDT SAT MAY 31 2008 ...GALE WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. SCATTERED THUNDERSTORMS POSSIBLE INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. CTZ002-003-MAZ002>006-008>012-026-011645- HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA- 1240 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY EVENING. THERE IS THE CHANCE THAT ONE OR TWO STORMS COULD PRODUCE DAMAGING WIND AND LARGE HAIL. THE GREATEST RISK OF DAMAGING STORMS IS FROM THE CONNECTICUT RIVER WESTWARD. POOR DRAINAGE FLOODING MAY OCCUR NEAR ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 942 AM EDT SAT MAY 31 2008 MAZ004>007-014-026-311415- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-WESTERN ESSEX MA- 942 AM EDT SAT MAY 31 2008 AT 939 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 2 MILES NORTHEAST OF ACTON...OR ABOUT 11 MILES SOUTHWEST OF LOWELL...MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR...BILLERICA AND CHELMSFORD BY 950 AM EDT...ANDOVER AND TEWKSBURY BY 1000 AM EDT...BOXFORD AND NORTH ANDOVER BY 1010 AM EDT...GEORGETOWN AND 8 MILES NORTHWEST OF HAMILTON BY 1020 AM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1015 AM EDT SAT MAY 31 2008 MAZ005>007-311445- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA- 1015 AM EDT SAT MAY 31 2008 AT 1013 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER BOXFORD...OR ABOUT 7 MILES EAST OF LAWRENCE...MOVING NORTHEAST AT 42 MPH. THE THUNDERSTORM WILL BE NEAR...ROWLEY AND GEORGETOWN BY 1020 AM EDT...SALISBURY AND IPSWICH BY 1030 AM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. STRAUSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1141 AM EDT SAT MAY 31 2008 MAZ005>007-014-311615- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-WESTERN ESSEX MA- 1141 AM EDT SAT MAY 31 2008 AT 1134 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND BRIEF VERY HEAVY DOWNPOURS OVER LINCOLN...OR ABOUT 4 MILES WEST OF WALTHAM...MOVING NORTHEAST AT 44 MPH. THE THUNDERSTORM WILL BE NEAR...WOBURN AND WAKEFIELD BY 1150 AM EDT...DANVERS AND LYNNFIELD BY NOON EDT...WENHAM AND HAMILTON BY 1210 PM EDT...ESSEX AND IPSWICH BY 1220 PM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. OCCASIONAL CLOUD TO GROUND LIGHTNING IS EXPECTED. MLE
The Boston radar (KBOX), 55 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
4 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.
Lightning struck DeCordova Museum. Unspecified damage was reported.
Several large trees were downed by thunderstorm winds.
The Quincy Patriot Ledger reported that lightning hit a shed in Sharon starting a fire that spread to an adjacent house. No one was injured.
Five inch diameter limbs were downed on Main Street by thunderstorm winds.
Numerous trees were downed in Northampton, including several on Summer Street and one on Massasoit Street which fell on wires. Large trees also were downed in Easthampton, including one that fell on a house and a car on Chestnut Street.
Power lines on Lower Hampden Road were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105501, 103626, 103627, 103629, 105498, 103631, 103634, 103638, 103641.